Jan 4, 2012
1,479
4
Status
Pre-Medical
So Vitamin K is produced and absorbed in large intestine. Does removal of it cause issues with blood clotting? Or will there be compensatory mechanisms? Thought I might ask since Morsetlis is hanging around (Thanks a lot!--God-willing, I'll have an attending this helpful)
 

PMPMD

4G MD
10+ Year Member
15+ Year Member
Oct 15, 2001
1,431
24
Visit site
Status
Attending Physician
So Vitamin K is produced and absorbed in large intestine. Does removal of it cause issues with blood clotting? Or will there be compensatory mechanisms? Thought I might ask since Morsetlis is hanging around (Thanks a lot!--God-willing, I'll have an attending this helpful)
Vitamin K is necessary for the gamma-carboxylation of factors II, VII, IX and X, and proteins C and S. Vitamin K deficiency can produce a coagulopathy (warfarin (Coumadin) inhibits the same factors.) Administering vitamin K is one way to reverse the effects of Coumadin. Vitamin K deficiency can be caused by broad-spectrum antibiotics, which kill the bowel flora which normally produce vitamin K. The other source is leafy green vegetables. You would expect to see an elevated PT (INR) and normal PTT unless the coagulopathy is severe.
 

SH3

Oct 4, 2011
226
5
Nashville, TN
Status
Medical Student
So Vitamin K is produced and absorbed in large intestine. Does removal of it cause issues with blood clotting? Or will there be compensatory mechanisms? Thought I might ask since Morsetlis is hanging around (Thanks a lot!--God-willing, I'll have an attending this helpful)
To answer your question in a more simplified form, yes, removal of Vitamin K will cause issues with blood clotting as it activates factors involved in the pathway of converting Fibrinogen to Fibrin which forms clots.
 

Morsetlis

I wish I were a dentist
7+ Year Member
Jan 22, 2010
4,924
39
31
The "Garden" State
Status
Resident [Any Field]
Vitamin K is necessary for the gamma-carboxylation of factors II, VII, IX and X, and proteins C and S. Vitamin K deficiency can produce a coagulopathy (warfarin (Coumadin) inhibits the same factors.) Administering vitamin K is one way to reverse the effects of Coumadin. Vitamin K deficiency can be caused by broad-spectrum antibiotics, which kill the bowel flora which normally produce vitamin K. The other source is leafy green vegetables. You would expect to see an elevated PT (INR) and normal PTT unless the coagulopathy is severe.
A bit too complicated for MCAT maybe...

Vitamin K helps with creation of clotting factors. It is produced by intestinal bacteria and also taken up in normal food. As with the other fat soluble vitamins (ADEK) think about vitamin deficiency due to intestinal damage, parasites, etc.

Some drugs inhibit the reduction of "used" Vit K to "fresh" Vit K. This prevents the usage of Vit K to generate carboxylated clotting factors. Since the epoxide reductase is not directly involved in clotting, fresh Vit K can be given to reverse the effects of warfarin.

I didn't encounter a single Vitamin question on the MCAT so the logic used here might be more important than actual facts.
 

MedPR

Removed
Dec 1, 2011
18,581
44
Status
Pre-Podiatry
A bit too complicated for MCAT maybe...

Vitamin K helps with creation of clotting factors. It is produced by intestinal bacteria and also taken up in normal food. As with the other fat soluble vitamins (ADEK) think about vitamin deficiency due to intestinal damage, parasites, etc.

Some drugs inhibit the reduction of "used" Vit K to "fresh" Vit K. This prevents the usage of Vit K to generate carboxylated clotting factors. Since the epoxide reductase is not directly involved in clotting, fresh Vit K can be given to reverse the effects of warfarin.

I didn't encounter a single Vitamin question on the MCAT so the logic used here might be more important than actual facts.
This. The only thing you need to know about vitamins on the MCAT is that they are cofactors. It's just an undergrad class, but my A&P teacher didn't even talk about vitamins. Not important until you get to med school.
 

chiddler

5+ Year Member
Apr 6, 2010
2,440
4
Status
Medical Student
I remember reading just to remember which are fat soluble and which are water soluble.
 

Morsetlis

I wish I were a dentist
7+ Year Member
Jan 22, 2010
4,924
39
31
The "Garden" State
Status
Resident [Any Field]
Lipophilic=ADEK

hydrophobic= everything else
It's easiest to use terms like water-soluble and fat-soluble so you don't trip yourself up like this...
 

MedPR

Removed
Dec 1, 2011
18,581
44
Status
Pre-Podiatry
Lipophilic=ADEK

hydrophobic= everything else
It's easiest to use terms like water-soluble and fat-soluble so you don't trip yourself up like this...
I think you guys mean hydrophilic. Lipophilic=hydrophobic.

Hydrophilic = water soluble, hydrophobic (lipophilic) = fat soluble/water insoluble.
 

Morsetlis

I wish I were a dentist
7+ Year Member
Jan 22, 2010
4,924
39
31
The "Garden" State
Status
Resident [Any Field]
I meant exactly what I said.

He meant exactly what he meant, but not exactly what he said ;p
 

SH3

Oct 4, 2011
226
5
Nashville, TN
Status
Medical Student